Montana, 2009

Hail in Montana, August 22, 2009

August 22, 2009 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm moved over Wheatland County during the evening hours on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm moved over Wheatland County during the evening hours on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 2:15 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 22, 2:15 PM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT SAT AUG 22 2009

.SHORT TERM...VALID FOR SUN AND MON...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS WASHINGTON INTO WESTERN
MONTANA WILL DRAW MONSOONAL MOISTURE NORTHWARD ACROSS SOUTHERN
MONTANA THIS AFTERNOON AND EVENING. A WEAK COOL FRONT WILL ALSO
APPROACH THE FORECAST AREA LATER THIS EVENING. A 60KT JET WILL
MOVE ACROSS THE NORTHWEST PORTIONS OF THE STATE RESULTING IN AN
AREA OF UPPER LEVEL DIVERGENCE ACROSS SOUTHERN MONTANA. LOW-LEVEL
MOISTURE IS HIGHER TODAY THEN THE PAST COUPLE OF DAYS AS
AFTERNOON DEWPOINTS ARE IN THE 40 TO 50 PERCENT RANGE. IN
ADDITION...STEEP LAPSE RATES ALONG WITH SOME DECENT SHEAR WILL
ALL CONTRIBUTE TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY
WILL BE ACROSS THE CENTRAL AND WESTERN ZONES. ALTHOUGH DEWPOINTS
ARE FAIRLY HIGH FOR THIS TIME OF THE YEAR...TEMPERATURE/DEWPOINT
SPREADS ARE ALSO HIGH SO HIGH-BASED THUNDERSTORMS WITH STRONG
GUSTY WINDS LOOK TO BE THE MAIN THREAT AT THIS TIME. ACTIVITY
WILL SHIFT INTO THE EASTERN ZONES LATER TONIGHT BUT SEVERE THREAT
LOOKS MINIMAL.

SUNDAY & MONDAY...AN UPPER LEVEL WAVE IS PROGGED TO MOVE ACROSS
WESTERN CANADA FLATTENING THE RIDGE CURRENTLY OVER THE FORECAST
AREA. UPPER FLOW WILL BE SOUTHWEST THROUGH THE DAY BEFORE
BECOMING ZONAL SUNDAY NIGHT. MODELS PROGGING A STRONGER WAVE
WITHIN THE SOUTHWEST FLOW ALOFT TO MOVE OVER THE AREA DURING THE
AFTERNOON AND EVENING HOURS. PRECIP WATERS PROGGED TO BE AT OR
ABOVE AN INCH SO BETTER CHANCES FOR WET THUNDERSTORMS WILL EXIST.
SEVERE THREAT ALSO EXISTS WITH MAIN TARGET AREA BEING THE EASTERN
ZONES LATE IN THE DAY. HAVE PUT HIGH CHANCE POPS ACROSS MOST OF
THE AFTERNOON AND EVENING. DUE TO COOLER EASTERLY SURFACE FLOW
AND MORE CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE
CENTRAL AND WESTERN ZONES. DRIER ZONAL FLOW TO BE OVER THE
FORECAST AREA MONDAY WITH JUST A SLIGHT SHOWER/THUNDERSTORM
CHANCE AND TEMPERATURES COOLING BACK TO NORMAL FOR THIS TIME OF
YEAR. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

THE MID AND LONG TERM FORECAST WILL CONTINUE TO BE WARM...BUT NOT
UNCOMFORTABLE. THERE IS A DEEPENING LOW PRESSURE SYSTEM IN THE
NORTHEAST PACIFIC WHICH WILL SUBSEQUENTLY FORCE OUR CURRENT UPPER
LEVEL RIDGE EASTWARD BY TUESDAY. BELIEVE THE GFS IS HANDLING THIS
PERIOD BETTER...AS A WAVE MOVES INTO SOUTHEAST MONTANA BY
WEDNESDAY EVENING...BRINGING WITH IT A CHANCE OF PRECIPITATION
OVER SOUTHERN ZONES. MODELS ARE HINTING AT A SHORT WAVE TROF
MOVING OVER NORTHERN MONTANA LATE IN THE PERIOD. EXPECT THURSDAY
THROUGH SATURDAY TO BE IN THE UPPER 80S. SINGER

&&

.AVIATION...

INTERESTING AFTERNOON AND EVENING SETTING UP. CLOUDS ARE STILL
LINGERING OVER PARTS OF THE CWA. SHOWER AND THUNDERSTORM ACTIVITY
LIKELY OVER THE SOUTHWESTERN PART OF THE CWA THROUGH THIS EVENING.
EXPECT ACTIVITY TO AFFECT CONDITIONS NEAR KLVM EARLY THIS
EVENING...AND POSSIBLY MAKING IT AS FAR EAST AS KBIL LATER THIS
EVENING. GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT MVFR CONDITIONS NEAR ANY THUNDERSTORM ACTIVITY. SINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 061/083 058/084 056/087 058/087 059/088 059/087 059/087
    33/T    42/T    22/T    22/T    22/T    22/T    22/T
LVM 054/079 051/082 047/085 049/085 049/084 049/084 049/084
    33/T    43/T    22/T    22/T    22/T    22/T    22/T
HDN 059/091 060/087 057/091 056/090 055/091 055/091 055/091
    32/T    42/T    22/T    22/T    22/T    22/T    22/T
MLS 063/092 061/087 057/089 058/089 059/090 059/089 059/089
    22/T    42/T    22/T    22/T    22/T    22/T    12/T
4BQ 060/093 060/087 057/088 056/087 056/087 056/087 056/087
    32/T    32/T    22/T    22/T    22/T    22/T    22/T
BHK 060/091 061/083 054/088 056/087 056/087 056/086 056/086
    32/T    42/T    22/T    22/T    22/T    22/T    12/T
SHR 056/087 057/082 053/085 052/084 052/085 052/085 052/085
    32/T    42/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 22, 2:32 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT SAT AUG 22 2009

MTZ028>042-056>058-063>068-WYZ098-099-232145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
332 PM MDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA FOR THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT
HOURS. A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS BEING
THE MAIN THREAT FROM ANY THUNDERSTORM...ALTHOUGH LARGE HAIL IS
POSSIBLE. THE ACTIVITY IS EXPECTED TO END ACROSS THE WEST THIS
EVENING AND FAR EAST LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE MONSOONAL MOISTURE AND ANOTHER COLD FRONT WILL BRING
ADDITIONAL STORMS TO THE REGION SUNDAY AND SUNDAY NIGHT. SOME OF
THESE STORMS MAY BECOME STRONG. HEAVY RAINFALL IS ALSO A
POSSIBILITY WITH THE STORMS...ESPECIALLY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Aug 22, 2:37 PM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT SAT AUG 22 2009

MTZ064-065-067-222300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-PARADISE VALLEY
MT-
337 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND SOUTHWESTERN
SWEET GRASS COUNTIES UNTIL 500 PM MDT...

AT 330 PM MDT...STRONG THUNDERSTORMS WERE DEVELOPING OVER THE
PARADISE VALLEY SOUTHWEST OF CHICO...MOVING NORTHEAST AT 20
MPH.

THESE STORMS MAY PRODUCE LOCALLY STRONG WIND GUSTS TO 50 MPH AS THEY
MOVE NORTHWARD UP THE VALLEY. THIS INCLUDES THE LIVINGSTON AREA AND
INTERSTATE 90 NEAR LIVINGSTON. SMALL HAIL AND BRIEF HEAVY RAIN IS
ALSO POSSIBLE.

AREAS AFFECTED BY THESE STORMS ALSO INCLUDE...EMIGRANT...
CHICO...PRAY AND PINE CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4536 11103 4536 11093 4545 11093 4576 11057
      4571 11032 4544 11014 4514 11097 4524 11106
      4534 11106
TIME...MOT...LOC 2131Z 239DEG 26KT 4527 11091
Special weather statement, Aug 22, 6:25 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
725 PM MDT SAT AUG 22 2009

MTZ028-042-230230-
GOLDEN VALLEY MT-SOUTHERN WHEATLAND MT-
725 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOLDEN VALLEY AND
SOUTHEASTERN WHEATLAND COUNTIES UNTIL 830 PM MDT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DEADMANS BASIN RESERVOIR...
OR 20 MILES SOUTHEAST OF HARLOWTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER HAS BEEN REPORTED WITH THIS
STORM. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING CAN ALSO BE
EXPECTED.

AREAS AFFECTED BY THIS STORM INCLUDE...DEADMANS BASIN RESERVOIR...
RYEGATE...SHAWMUT...BARBER AND FRANKLIN.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 113 AND 137.

LAT...LON 4633 10906 4609 10955 4618 10966 4621 10965
      4622 10970 4626 10976 4652 10938
TIME...MOT...LOC 0123Z 233DEG 24KT 4622 10955
Special weather statement, Aug 22, 6:54 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
754 PM MDT SAT AUG 22 2009

MTZ028-041-063-068-230300-
CRAZY MOUNTAINS MT-JUDITH GAP MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
754 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEET GRASS AND
WHEATLAND COUNTIES UNTIL 900 PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF MARTINSDALE RESERVOIR...OR 21
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HARLOWTON...MARTINSDALE
RESERVOIR AND TWODOT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4673 10999 4655 10953 4615 11016 4624 11032
      4642 11031
TIME...MOT...LOC 0154Z 223DEG 23KT 4631 11024

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheatland

When
August 22, 7:49 PM MST
Where
Wheatland County, Judith Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.680, -109.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185451.